Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

Cough, yellow sputum formation, on levofloxacin. Side affects?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Question
I have been suffering from cough and yellow sputum formation for last 3 days and have been given livofloxacin . Chest has no congestion. However, I checked from the internet and came to know that this medicine has a large number of severe side effects. can you please amplify?
Posted Sat, 14 Apr 2012 in Medicines and Side Effects
 
 
Answered by Dr. Jasvinder Singh 41 minutes later
Hi,

Thanks for posting the query.

Levofloxacin belongs to a class of drugs called quinolones.

This has been a very old class of drugs in use for the past several years. Levofloxacin is a very commonly used drug and we use it in our clinical practice routinely for the respiratory tract infections and for due to the fact that at the time the drug is being developed and tested on human beings, every complaint of every subject is noted as a side effect even if it is seen in 1 subject out of a 1000 subjects.

Hence, my suggestion is to use this drug without worrying about the side effects. Some patients may have a slight nausea, diarrhea or light headedness but majority tolerate this drug well. Hope this answers your query.

If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
 
Follow-up: Cough, yellow sputum formation, on levofloxacin. Side affects? 51 minutes later
Thanks for your reply. But I got worried as the wikipedia site says that this drug is used to treat severe or life-threatening bacterial infections or bacterial infections that have failed to respond to other antibiotic classesfor the side effects and the side effects are associated with a number of serious and life-threatening adverse reactions as well as spontaneous tendon ruptures and irreversible peripheral neuropathy. Such reactions may manifest long after therapy had been completed and in severe cases may result in life-long disabilities.

So, my question is why give such a drug for a simple infection, which probably can be cured by Ciproflox or axithral, which probably do not have such life threatening adverse reactions.

Regards
 
 
Answered by Dr. Jasvinder Singh 7 hours later
Hi XXXXXXX

Thanks for posting your query. Levofloxacin is from the same class as the ciprofloxacin and is quite a safe drug. We routinely use it in our clinical practice for upper respiratory tract infections.

Fortunately, none of my patients has suffered from the serious side effects which you've mentioned.

Probably, these are rare side effects. As mentioned earlier, even if a single patient has such a side effect in the clinical trials, it is reported in the side effect profile of the drug.

You are unnecessarily being a little too scary about the same. The drugs get drug regulatory authority approvals only after they have been proven safe for human use.

If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor